Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 2, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Apr 24, 2009, 5:19 PM CDT for Chippewa County, Wisconsin. It was in force for 56 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 24, 2009, 5:19 PM CDT (22:19 UTC)
- Expired
- Apr 24, 2009, 6:15 PM CDT
- In force
- 56 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
County Chippewa County, WI
The radar
The La Crosse radar (KARX), 136 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 24, 5:25 PM CDT | HAIL 1 | 7 S Cornell, WI | HAILED FROM 525 PM TO 535 PM. HAIL WAS SOFT AND COVERED THE GROUND. |
| Apr 24, 5:35 PM CDT | HAIL 0.88 | 6 Sse Cornell, WI | LASTED ABOUT TEN MINUTES. |
| Apr 24, 5:40 PM CDT | HAIL 1 | 7 S Cornell, WI | SECOND ROUND OF HAIL. HAIL WAS SOMEWHAT SOFT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 24, 4:45 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 10.3 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 143 J/kg
- Mixed-layer CIN
- -750 J/kg
- Mixed-layer LCL
- 1072 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 284 m²/s²
- 0-3 km storm-relative helicity
- 255 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KMPX 242219
SVRMPX
WIC017-242315-
/O.NEW.KMPX.SV.W.0002.090424T2219Z-090424T2315Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
519 PM CDT FRI APR 24 2009
THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN CHIPPEWA COUNTY IN WEST CENTRAL WISCONSIN...
* UNTIL 615 PM CDT
* AT 518 PM CDT...RADAR INDICATED A SEVERE THUNDERSTORM...CAPABLE OF
PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH.
THIS STORM WAS LOCATED NEAR BATEMAN...OR ABOUT 8 MILES EAST OF
CHIPPEWA FALLS...AND MOVING NORTHEAST AT 25 MPH.
* LOCATIONS IN THE WARNING INCLUDE...
CADOTT...
JIM FALLS...
BOYD...
STANLEY...
CORNELL...
HOLCOMBE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS AND LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.
REPORT ANY SIGNIFICANT WIND OR HAIL DAMAGE TO THE NEAREST LAW
ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
FRIDAY EVENING FOR NORTHWESTERN WISCONSIN.
&&
LAT...LON 4486 9131 4487 9149 4529 9115 4530 9095
4529 9092 4486 9091
TIME...MOT...LOC 2219Z 227DEG 23KT 4496 9123
$$3 follow-up statements
000
WWUS53 KMPX 242233
SVSMPX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
533 PM CDT FRI APR 24 2009
WIC017-242315-
/O.CON.KMPX.SV.W.0002.000000T0000Z-090424T2315Z/
CHIPPEWA WI-
533 PM CDT FRI APR 24 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR EASTERN CHIPPEWA COUNTY...
AT 533 PM CDT...RADAR CONTINUED TO INDICATE A SEVERE
THUNDERSTORM...CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THE SEVERE STORM WAS LOCATED 5 MILES
NORTH OF CADOTT...AND MOVING NORTHEAST AT 25 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE...CORNELL...AND STANLEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS AND LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
FRIDAY EVENING FOR NORTHWESTERN WISCONSIN.
&&
LAT...LON 4486 9138 4529 9106 4530 9098 4529 9092
4486 9091
TIME...MOT...LOC 2233Z 227DEG 23KT 4502 9113
$$000
WWUS53 KMPX 242252
SVSMPX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
552 PM CDT FRI APR 24 2009
WIC017-242315-
/O.CON.KMPX.SV.W.0002.000000T0000Z-090424T2315Z/
CHIPPEWA WI-
552 PM CDT FRI APR 24 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR EASTERN CHIPPEWA COUNTY...
AT 550 PM CDT...RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM...
CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
OF 60 MPH. THE SEVERE STORM WAS LOCATED 9 MILES NORTH OF BOYD...OR
ABOUT 8 MILES SOUTHEAST OF CORNELL...AND MOVING NORTHEAST AT 30 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE...RURAL EASTERN CHIPPEWA
COUNTY.
ANOTHER SEVERE STORM WAS ENTERING SOUTHERN CHIPPEWA COUNTY AND WILL
APPROACH THE CADOTT AND STANLEY AREAS BETWEEN 550 AND 615 PM. THIS
STORM PRODUCED ONE AND A QUARTER INCH HAIL 5 MILES EAST OF EAU
CLAIRE AT 535 PM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS AND LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.
REPORT ANY DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY
TO THE NATIONAL WEATHER SERVICE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
FRIDAY EVENING FOR NORTHWESTERN WISCONSIN.
&&
LAT...LON 4486 9129 4525 9108 4528 9104 4530 9100
4529 9092 4486 9092
TIME...MOT...LOC 2250Z 235DEG 28KT 4509 9102
$$000
WWUS53 KMPX 242316
SVSMPX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
616 PM CDT FRI APR 24 2009
WIC017-242321-
/O.EXP.KMPX.SV.W.0002.000000T0000Z-090424T2315Z/
CHIPPEWA WI-
616 PM CDT FRI APR 24 2009
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CHIPPEWA COUNTY
EXPIRES AT 615 PM CDT...
AT 525 PM AND AGAIN AT 540 PM CDT QUARTER SIZE HAIL WAS REPORTED
7 MILES SOUTH OF CORNELL IN CHIPPEWA COUNTY.
HOWEVER...SEVERE STORMS WERE ABOUT TO MOVE OUT OF CHIPPEWA COUNTY.
MORE THUNDERSTORMS WERE DEVELOPING IN THE AREA BUT ARE NOT EXPECTED
TO BE SEVERE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
FRIDAY EVENING FOR NORTHWESTERN WISCONSIN.
LAT...LON 4486 9129 4525 9108 4528 9104 4530 9100
4529 9092 4486 9092
TIME...MOT...LOC 2311Z 235DEG 28KT 4518 9083
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 3:57 PM CDT, 1 hour 22 minutes earlier.
Area forecast discussion, Apr 24, 3:57 PM CDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 357 PM CDT FRI APR 24 2009 .DISCUSSION... PRE-FRONTAL TROUGH INTO WISC COUNTIES WITH REAL COLD FRONT FROM EC INTO SW MN. BOTH HAVE SLOWED DOWN AS THEY ARE NEARLY PARALLEL WITH UPPER FLOW. AMAZING CONTRAST IN TEMPS. YESTERDAY MORRIS HIT 91 BUT HAVE ONLY MADE IT TO THE UPPER 40S THIS AFTERNOON. A COUPLE OF 90 DEGREE TEMPS IN SERN MN ATTM AS WELL. SFC DEW POINTS IN THE MID 50S INTO EAU/RPD WITH SOME UPPER 50S POSSIBLE AMID CONVERGENCE. 12Z UPPER AIR SHOWED PRECIPITABLE WATER VALUES ON THE ORDER OF 0.9 INCH. MODELS INCREASE THIS CORRIDOR TO 1.2 OR 1.3 INCH. SPC MESO DISCUSSION JUST ISSUED AND IT LOOKS QUITE REASONABLE SO WILL NOT DUPLICATE COMMENTS OTHER THAN TO SAY THAT OUR WI COUNTIES INTO SC MN DO LOOK VULNERABLE TO SPOTTY SVR WX LATE AFTERNOON AND EVENING. DETERMINISTIC MODELS AND SREF MEMBERS DO INDICATE WEAK WAVE APPROACHING SRN MN FROM THE WSW LATE TONIGHT INTO SAT MORNING. SIG MID LEVEL THETA-E REMAINS FROM SC MN INTO EAU AREA WITH DECENT UPGLIDE. THUS HAVE CONTINUED LIKELY POPS THROUGH THE NIGHT AND INTO SAT MORNING. BRIEF RESPITE SAT AFTERNOON AND EVENING BEFORE BETTER TROUGH APPROACHES SUNDAY. STRONG UPPER LOW NOW INTO NRN CA AND THIS IS AIMED RIGHT AT MN/WI FOR SUNDAY. THERE HAD BEEN A SLIGHT DIFFERENCE IN MODELS WITH RESPECT TO PLACEMENT OF SFC LOW... BUT 18Z NAM IS NOW IN AGREEMENT WITH 12Z GFS AND 12Z ECMWF... BRINGING IT ACROSS THE GENERAL AREA FROM SW TO EC MN SUNDAY AFTERNOON. SOME POTENTIAL FOR SVR WX SUNDAY...WITH MAIN CONCERN BEING THE INDICATOR OF A DRY SLOT MOVING INTO SRN MN. COULD BE THE FIRST MAIN SVR WX DAY OF THE SEASON. ONCE THAT GOES BY...THERE IS SOME CHANCE FOR WEAK SHORT WAVE IN WSW FLOW MONDAY AFTERNOON OR EVENING. MOISTURE IS QUESTIONABLE THUS NOT ENOUGH YET TO INTRODUCE POPS...BUT THIS MAY BE NEEDED. ONCE THAT GOES BY... UPPER RIDGE STRENGTHENS FOR A SHORT WHILE BEFORE ANOTHER SHORT WAVE GETS EJECTED FROM WRN TROUGH. WITH BROAD SW FLOW...WILL NEED TO MAINTAIN MORE POPS FOR WED NIGHT INTO FRIDAY. DEFINITELY AN ACTIVE PATTERN. && .AVIATION.../18Z TAF ISSUANCE/ COLD FRONT NEARLY STALLED OVER FAR EASTERN CWA. SOUTHWEST FLOW ALOFT AND LITTLE CLOUD COVER TO THE SOUTHEAST/SURFACE WARMING SLOWING PROGRESSION OF FRONT A BIT. 12Z MODEL TRENDS CONTINUE TO PUSH FRONT THROUGH TAF SITES BY 23Z...LATEST AT KEAU. THIS WILL BE ONLY LOCATION FOR TSRA THREAT THROUGH THE EARLY EVENING. MODELS TREND POSSIBLE ELEVATED TS INTO KMSP AREA DURING THE EVENING...BUT THREAT NOT SIGNIFICANT ENOUGH TO INCLUDE IN TAF. DID MENTION CB HOWEVER. WINDS WILL BECOME NW-N WITH FROPA AND GUSTY OVER WESTERN FA INTO THIS EVENING. AS CAA INTENSIFIES...CIGS WILL LOWER TO MVFR MAINLY AFTER 05Z SAT. SHOULD SEE MORE GENERAL -RA DEVELOP IN A BANDED FASHION OVER THE CWA AFTER 06Z AND ENDING IN THE FAR EASTERN TAF AREA AFTER 15Z SAT. EXPECT DRYING TO DEVELOP OVER THE WESTERN AREAS DURING THE MORNING AS WELL...AS SFC HIGH BUILDS INTO THAT AREA. THIS CARRIES INTO EASTERN TAF SITES SAT AFTERNOON. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && TDK/DWE
Hazardous weather outlook, Apr 24, 12:41 PM CDT, 4 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1241 PM CDT FRI APR 24 2009 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 251200- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 1241 PM CDT FRI APR 24 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT A COLD FRONT WILL PASS ACROSS THE OUTLOOK AREA TODAY. A FEW THUNDERSTORMS MAY ACCOMPANY THE FRONT. THE HIGHEST THREAT FOR ISOLATED STRONG TO SEVERE THUNDERSTORMS APPEARS TO BE FROM ALBERT LEA TO EAU CLAIRE WISCONSIN BETWEEN 3 PM AND 8 PM. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ADDITIONAL THUNDERSTORMS ARE POSSIBLE ON SATURDAY NIGHT AND SUNDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 24, 4:41 PM CDT | Severe Thunderstorm Warning | MPX | Dunn, Eau Claire, Pepin | 49 min |
| Apr 24, 5:29 PM CDT | Severe Thunderstorm Warning | MPX | Eau Claire | 61 min |
| Apr 24, 6:22 PM CDT | Severe Thunderstorm Warning | MPX | Eau Claire | 16 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.